Ketamine-Associated Vomiting: Is it Dose-Related?
Objective: Vomiting is a common adverse event after emergency department ketamine sedation in children. We sought to determine if the rate of vomiting is dose related to intravenous ketamine.
Methods: Treating physicians administered intravenous ketamine to children requiring sedation for a procedure in a pediatric emergency department using doses of their discretion in this prospective observational study. We compared initial and total ketamine doses between children with and without vomiting directly and after controlling for age and coadministered drugs using multiple logistic regression analysis.
Results: A wide range of initial (0.2 to 2.4 mg/kg) and total (0.3 to 23.8 mg/kg) ketamine doses were administered in the 1039 sedations studied. Vomiting occurred in 74 (7%) overall. Initial and total ketamine dose distributions were similar in children with and without vomiting (medians 1.6 vs 1.6 mg/kg and 2.2 vs 2.1 mg/kg, respectively). Our multivariate analysis found no significant association between emesis and initial dose; however, it did reveal an association with total dose that was explained by a minority (3.5%) of children who received high cumulative doses (>7 mg/kg). The rate of emesis was 7.0% when the total ketamine dose was 7 mg/kg or less and 11.1% when greater than 7 mg/kg.
Conclusions: Within a wide range of intravenous doses, ketamine-associated vomiting is not related to either the initial loading dose or the total dose, except for a modest increase for those receiving high cumulative doses (>7 mg/kg).
Pediatric Emergency Care. 25(1):15-18, January 2009.